California, 2014High Surf in California, January 24, 2014
January 24, 2014 · NWS MTR · 1 event in 1 county or zone
High surf and dangerous rip currents occurred along the coastline of Central and Northern California. This resulted in water rescues, injured swimmers, and a death.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High surf and dangerous rip currents occurred along the coastline of Central and Northern California. This resulted in water rescues, injured swimmers, and a death.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Jan 24, 3:47 PM PST, 43 minutes earlier.
Area forecast discussion, Jan 24, 3:47 PM PST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
347 PM PST FRI JAN 24 2014
.DISCUSSION...AS OF 2:57 PM PST FRIDAY...THERE ARE STILL A LOT OF
MID AND HIGH-LEVEL CLOUDS OVER THE DISTRICT...AND AS A
RESULT...AFTERNOON TEMPERATURES ARE RUNNING COOLER THAN YESTERDAY
AT THIS TIME BY AS MANY AS 10 DEGREES. AT 2 PM TEMPERATURES WERE
RANGING FROM THE UPPER 50S TO THE LOWER 70S. THE OFFSHORE SURFACE
PRESSURE GRADIENTS HAVE STARTED TO WEAKEN WITH 9.2 MB FROM WMC TO
SFO...AND NOW SFO-SAC IS ONSHORE AT 0.2 MB. WIND SPEEDS IN THE
HILLS ARE STILL A LITTLE GUSTY BUT HAVE STARTED TO DROP OFF. THE
RED FLAG WARNING THAT WAS IN EFFECT IN THE HIGHER TERRAIN HAS BEEN
ALLOWED TO EXPIRE. THE HIGH CLOUDS THAT REMAIN OVER THE DISTRICT
OVERNIGHT WILL KEEP MINIMUMS SLIGHTLY WARMER...WITH MID 30S TO
MID 40S EXPECTED.
THE LONG-WAVE UPPER LEVEL RIDGE THAT HAS BEEN ANCHORED ALONG THE
WEST COAST STILL SHOWS NO REAL SIGN OF BUDGING ANY TIME SOON. OF
THE MEDIUM RANGE MODELS...ONLY THE OPERATIONAL RUN OF THE GFS
GIVES A HINT OF PRECIPITATION TO EXTREME NORTHERN CALIFORNIA
DURING THE DAY TUESDAY. NEITHER THE ECMWF NOR THE GEM MODEL
INDICATE ANY RAIN FOR OUR AREA DURING THAT TIME FRAME AND KEEP THE
UPPER LEVEL RIDGE ALONG THE COAST QUITE STRONG. THE 12Z ECMWF
HINTS AT POSSIBLE PRECIPITATION LATE NEXT FRIDAY ACROSS NORTHERN
CALIFORNIA...WITH OTHER IMPULSES ROTATING INTO NORTHERN CALIFORNIA
DURING THE WEEKEND. HOWEVER...ONE MUST USE CAUTION THIS FAR OUT IN
TIME GIVEN THE STRENGTH OF THE EXISTING RIDGE. THE LATEST 8-14 DAY
PRECIPITATION OUTLOOK FROM THE CLIMATE PREDICTION CENTER KEEPS
CALIFORNIA UNDER A BELOW-NORMAL PRECIP PROBABILITY SHADING DURING
THE FIRST WEEK OF FEBRUARY (FEB 1 - 7.)
&&
.AVIATION...AS OF 3:47 PM PST FRIDAY...A LOW PRESSURE SYSTEM
CENTERED JUST OFF OF THE BAJA PENINSULA IS ADVECTING MID AND
UPPER LEVEL CLOUDS INTO THE FORECAST AREA. SOUTHERLY FLOW AT THE
SURFACE IS ALSO PUSHING MOISTURE INTO THE AREA WHICH IS BOOSTING
DEW POINTS RESULTING IN HAZY CONDITIONS AT SOME TERMINALS. THE
CURRENT FORECAST PACKAGE IS VFR BUT IF THE MID AND UPPER LEVEL
CLOUDS SCATTER OUT WE COULD SEE PATCHY DENSE FOG IN SOME AREAS
SATURDAY MORNING. WILL REASSESS THIS SITUATION AS NEW MODEL DATA
COMES IN.
VICINITY OF KSFO...VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH
THE NEXT 24 TO 36 HOURS. GENERALLY LIGHT WINDS ARE ALSO
ANTICIPATED.
KSFO BRIDGE APPROACH...SIMILAR TO KSFO.
MONTEREY BAY AREA TERMINALS...VFR CONDITIONS ARE EXPECTED TO
PREVAIL THROUGH EARLY THIS EVENING. A PERIOD OF MVFR CIGS WILL BE
POSSIBLE AT KMRY BETWEEN 0400 AND 0800Z THIS EVENING.
&&
.MARINE...AS OF 2:44 PM PST FRIDAY...A LARGE LONG PERIOD SWELL WILL
CONTINUE TO IMPACT THE COASTLINE THROUGH THIS EVENING. SWELL PERIOD
GENERALLY RANGES FROM 17 TO 19 SECONDS ACROSS THE AREA. SWELL HEIGHT
WILL SLOWLY SUBSIDE INTO THE OVERNIGHT HOURS. A HIGH SURF ADVISORY
REMAINS IN EFFECT FOR THE ENTIRE COASTLINE THROUGH 9 PM THIS EVENING.
BREAKERS TO 15 FEET WILL BE COMMON...ESPECIALLY ALONG WEST AND
NORTHWEST FACING BEACHES. PLEASE CONTINUE TO MONITOR THE
FORECAST FOR THE LATEST INFORMATION ON THESE LARGE WAVES.
&&
.FIRE WEATHER...AS OF 3:23 PM PST FRIDAY...THE OFFSHORE ORIENTED
PRESSURE GRADIENT IS DIMINISHING AS THE SURFACE LOW DRIFTS
FARTHER WESTWARD WHILE HIGH PRESSURE OVER THE GREAT BASIN WEAKENS.
AT 10Z THIS MORNING THE SEA LEVEL PRESSURE GRADIENT FROM KWMC TO
KSFO REACHED ITS MAX OF 14.6 MB...IN CONTRAST TO ITS PRESENT VALUE
OF 8.2 MB. GENERALLY LIGHTER WINDS ARE THUS EXPECTED TO PREVAIL
TONIGHT THROUGH THE WEEKEND. ALTHOUGH RED FLAG CONDITIONS ARE NO
LONGER EXPECTED...ELEVATED FIRE WEATHER CONCERNS WILL CONTINUE...
ESPECIALLY THE REMAINDER OF THIS AFTERNOON AND THIS EVENING AS
RELATIVE HUMIDITIES REMAIN LOW ALONG WITH SOME RESIDUAL LOCALLY
GUSTY SOUTHEAST WINDS.
&&
.CLIMATE...
RECORD HIGH TEMPERATURES FOR FRIDAY 1/24/14.
CITY FRIDAY 1/24/14
-----------------------------------
KENTFIELD 69 IN 1974
SAN RAFAEL 75 IN 1948
NAPA 72 IN 1924
SAN FRANCISCO 74 IN 1948
SFO AIRPORT 72 IN 1948
OAKLAND DT 70 IN 1988
OAKLAND AP 72 IN 1948
RICHMOND 71 IN 1974
LIVERMORE 73 IN 1975
MOUNTAIN VIEW 76 IN 1948
SAN JOSE 76 IN 1948
GILROY 74 IN 1968
MONTEREY 74 IN 2006
SANTA CRUZ 76 IN 1988
SALINAS 76 IN 2011
SALINAS AP 80 IN 1948
KING CITY 78 IN 1968
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TNGT...HIGH SURF ADVISORY...ENTIRE COASTLINE FROM SONOMA COUNTY
SOUTH THROUGH MONTEREY COUNTY UNTIL
9 PM.
SCA...ROUGH BAR ADVISORY FOR SF BAR.
&&
PUBLIC FORECAST: SIMS
AVIATION: LARRY
MARINE: DYKEMA
CLIMATE: RWW/CANEPA
FIRE WEATHER: BLIER
VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO
FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.SANFRANCISCOBAYAREA.GOV
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREAHazardous weather outlook, Jan 24, 4:48 AM PST, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
448 AM PST FRI JAN 24 2014
CAZ006-505-509-529-530-250100-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
448 AM PST FRI JAN 24 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.
.DAY ONE...FRIDAY AND FRIDAY NIGHT
LONG-PERIOD LARGE WESTERLY SWELL WILL IMPACT THE NORTHERN AND
CENTRAL CALIFORNIA COAST THROUGH THIS EVENING. BREAKERS OVER 20
FEET ARE POSSIBLE. A HIGH SURF ADVISORY IS IN EFFECT THROUGH THIS
EVENING FOR THE COAST FROM SONOMA COUNTY SOUTH THROUGH MONTEREY
COUNTY.
* HIGH SURF ADVISORY.....SEE SFOCFWMTR WHUS46 KMTR FOR DETAILS *
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SWELLS WILL SLOWLY SUBSIDE OVER THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.
CAZ507-511-512-517-518-250100-
NORTH BAY MOUNTAINS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL PARK-
448 AM PST FRI JAN 24 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.
.DAY ONE...FRIDAY AND FRIDAY NIGHT
UNSEASONABLY DRY CONDITIONS WILL CONTINUE THROUGH TODAY. BREEZY
AND GUSTY EAST TO SOUTHEAST WINDS WILL CONTINUE OVER THE
MOUNTAINS/HILLS ABOVE 1000 FEET. THEREFORE A RED FLAG WARNING
CONTINUES THROUGH THIS AFTERNOON FOR THE COMBINATION OF LOW
HUMIDITY...GUSTY OFFSHORE WINDS AND RECORD DRY FUELS.
* RED FLAG WARNING.....SEE SFORFWMTR WWUS86 KMTR FOR DETAILS *
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
DRY CONDITIONS WILL PERSIST THROUGH THE WEEKEND. HOWEVER WIND
SPEEDS WILL GENERALLY REMAIN LIGHT...LEADING TO ELEVATED FIRE
WEATHER CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.
High Surf, Northern Monterey Bay
- When
- January 24, 4:30 PM PST
- Where
- Northern Monterey Bay forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 2 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 37.022, -122.010 (the zone’s center; the record gives no point)
A man was boogie boarding in Monterey Bay near the Santa Cruz Lighthouse in very rough surf. Lifeguards approached him and attempted to remove him from the area but he did not want assistance. Shortly after, a set of waves slammed him into the rocks. Rescue swimmers went in and were unable to retrieve him due to rough surf - in fact they were injured themselves. A second set of swimmers were able to get the man, and pulled him from the water. He was taken to a local hospital but later died.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, January 24, 20141 death · 1 event
- Winter Weather in Wisconsin, January 24 to 25, 201420 events
- High Wind in South Dakota, January 24, 201456 kt wind · 12 events
- Heavy Snow in Michigan, January 24 to 25, 201411 events
- Winter Storm in Michigan, January 24 to 25, 201411 events
- Lake-Effect Snow and Winter Weather in Michigan, January 24 to 26, 20149 events
- Frost and Freeze in Texas, January 24, 20145 events
- Cold in Kentucky, January 24, 20144 events
- High Wind in Wyoming, January 24, 201455 kt wind · 3 events
- High Wind in Alaska, January 24, 201474 kt wind · 3 events
- High Surf in California, January 24 to 26, 20142 events
- Cold in Ohio, January 24, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498267.